Skip to main content Accessibility help
×
Home
Hostname: page-component-6c8bd87754-ncgjf Total loading time: 0.215 Render date: 2022-01-19T05:45:06.988Z Has data issue: true Feature Flags: { "shouldUseShareProductTool": true, "shouldUseHypothesis": true, "isUnsiloEnabled": true, "metricsAbstractViews": false, "figures": true, "newCiteModal": false, "newCitedByModal": true, "newEcommerce": true, "newUsageEvents": true }

New Bounds for Edge-Cover by Random Walk

Published online by Cambridge University Press:  11 March 2014

AGELOS GEORGAKOPOULOS
Affiliation:
Mathematics Institute, University of Warwick, CV4 7AL, UK (e-mail: a.georgakopoulos@warwick.ac.uk)
PETER WINKLER
Affiliation:
Department of Mathematics, Dartmouth, Hanover, NH 03755-3551, USA (e-mail: peter.winkler@dartmouth.edu)

Abstract

We show that the expected time for a random walk on a (multi-)graph G to traverse all m edges of G, and return to its starting point, is at most 2m2; if each edge must be traversed in both directions, the bound is 3m2. Both bounds are tight and may be applied to graphs with arbitrary edge lengths. This has interesting implications for Brownian motion on certain metric spaces, including some fractals.

Type
Paper
Copyright
Copyright © Cambridge University Press 2014 

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

References

[1]Aldous, D. and Fill, J.Reversible Markov Chains and Random Walks on Graphs. Book in preparation. http://www.stat.berkeley.edu/~aldous/RWG/book.htmlGoogle Scholar
[2]Aleliunas, R., Karp, R., Lipton, R., Lovász, L. and Rackoff, C. (1979) Random walks, universal traversal sequences, and the complexity of maze traversal. In Proc. 20th IEEE Symposium on the Foundations of Computer Science, pp. 218–233.Google Scholar
[3]Barlow, M. T., Pitman, J. W. and Yor, M. (1989) On Walsh's Brownian motions. Séminaire de Probabilités (Strasbourg) 23 275293.Google Scholar
[4]Baxter, J. R. and Chacon, R. V. (1984) The equivalence of diffusions on networks to Brownian motion. Contemp. Math. 26 3347.CrossRefGoogle Scholar
[5]Brightwell, G. R. and Winkler, P. (1990) Extremal cover time for random walks on trees. J. Graph Theory 14 547554.CrossRefGoogle Scholar
[6]Brightwell, G. R. and Winkler, P. (1990) Maximum hitting time for random walks on graphs. Random Struct. Alg. 1 263276.CrossRefGoogle Scholar
[7]Broder, A. (1990) Universal sequences and graph cover times: A short survey. In Sequences, Springer, pp. 109122.CrossRefGoogle Scholar
[8]Bussian, E. R. (1996) Bounding the edge cover time of random walks on graphs. PhD Thesis, Department of Mathematics, Georgia Institute of Technology. http://www.dtic.mil/cgi-bin/GetTRDoc?AD=ADA311706&Location=U2&doc=GetTRDoc.pdfGoogle Scholar
[9]Chandra, A. K., Raghavan, P., Ruzzo, W. L., Smolensky, R. and Tiwari, P. (1989) The electrical resistance of a graph captures its commute and cover times. In Proc. 21st ACM Symposium on the Theory of Computing, pp. 574–586.Google Scholar
[10]Dembo, A., Peres, Y., Rosen, J. and Zeitouni, O. (2004) Cover times for Brownian motion and random walks in two dimensions. Ann. of Math. 160 433464.CrossRefGoogle Scholar
[11]Ding, G., Lee, J. and Peres, Y. (2012) Cover times, blanket times, and majorizing measures. Ann. of Math. 175 14091471.CrossRefGoogle Scholar
[12]Doyle, P. and Snell, J. L. (1984) Random Walks and Electrical Networks, Mathematical Association of America.Google Scholar
[13]Feige, U. (1995) A tight upper bound on the cover time for random walks on graphs. Random Struct. Alg. 6 5154.CrossRefGoogle Scholar
[14]Frank, H. F. and Durham, S. (1984) Random motion on binary trees. J. Appl. Probab. 21 5869.CrossRefGoogle Scholar
[15]Georgakopoulos, A. (2010) Uniqueness of electrical currents in a network of finite total resistance. J. London Math. Soc. 82 256272.CrossRefGoogle Scholar
[16]Georgakopoulos, A. (2011) Graph topologies induced by edge lengths. In Infinite Graphs: Introductions, Connections, Surveys, special issue of Discrete Math. 311 15231542.Google Scholar
[17]Georgakopoulos, A. (2013) On graph-like continua of finite length. Preprint.Google Scholar
[18]Georgakopoulos, A. and Kolesko, K. (2013) Brownian motion on graph-like spaces. Preprint.Google Scholar
[19]Kahn, J. D., Linial, N., Nisan, N. and Saks, M. E. (1989) On the cover time of random walks on graphs. J. Theoret. Probab. 2 121128.CrossRefGoogle Scholar
[20]Karlin, A. and Raghavan, P. (1995) Random walks and undirected graph connectivity: A survey. In Discrete Probability and Algorithms, Vol. 72 of The IMA Volumes in Mathematics and its Applications, Springer, pp. 95101.CrossRefGoogle Scholar
[21]Kigami, J. (2008) Analysis on Fractals, Cambridge University Press.Google Scholar
[22]Lyons, R. with Peres, Y.Probability on Trees and Networks, Cambridge University Press, to appear.CrossRefGoogle Scholar
[23]Mihail, M. and Papadimitriou, C. (1994) On the random walk method for protocol testing. In Computer Aided Verification, Vol. 818 of Lecture Notes in Computer Science, Springer, pp. 132141.CrossRefGoogle Scholar
[24]Mörters, P. and Peres, Y. (2010) Brownian Motion, Cambridge University Press.CrossRefGoogle Scholar
[25]Tetali, P. (1991) Random walks and the effective resistance of networks. J. Theoret. Probab. 4 101109.CrossRefGoogle Scholar
[26]Thomassen, C. and Vella, A. (2008) Graph-like continua, augmenting arcs, and Menger's theorem. Combinatorica 28 595623.CrossRefGoogle Scholar
[27]Varopoulos, N. T. (1985) Long range estimations for Markov chains. Bull. Sci. Math. 109 225252.Google Scholar
[28]Wald, A. (1944) On cumulative sums of random variables. Ann. Math. Statist. 15 283296.CrossRefGoogle Scholar
[29]Walsh, J. (1978) A diffusion with discontinuous local time. Temps Locaux, Astérisque 52/533745.Google Scholar
[30]Winkler, P. and Zuckerman, D. (1996) Multiple cover time. Random Struct. Alg. 9 403411.3.0.CO;2-0>CrossRefGoogle Scholar
[31]Zuckerman, D. (1989) Covering times of random walks on bounded-degree trees and other graphs. J. Theoret. Probab. 2 147157.CrossRefGoogle Scholar
[32]Zuckerman, D. (1991) On the time to traverse all edges of a graph. Inform. Process. Lett. 38 335337.CrossRefGoogle Scholar

Send article to Kindle

To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

New Bounds for Edge-Cover by Random Walk
Available formats
×

Send article to Dropbox

To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

New Bounds for Edge-Cover by Random Walk
Available formats
×

Send article to Google Drive

To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

New Bounds for Edge-Cover by Random Walk
Available formats
×
×

Reply to: Submit a response

Please enter your response.

Your details

Please enter a valid email address.

Conflicting interests

Do you have any conflicting interests? *